Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS San Francisco Bay Area, CA

February 7, 2017Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 7, 2017, 7:34 AM PST for Santa Cruz County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 7:34 AM PST (15:34 UTC)
Expired
Feb 7, 2017, 3:30 PM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 19 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
725 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS56 KMTR 071534
FFWMTR
CAC087-072330-
/O.NEW.KMTR.FF.W.0040.170207T1534Z-170207T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
734 AM PST TUE FEB 7 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Central Santa Cruz County in northern California...

* Until 330 PM PST Tuesday

* At 731 AM PST, real-time stream gaging on the San Lorenzo River in
  Felton indicates rapidly rising water levels, which are forecast
  to rise above flood stage later today.  Water levels are currently
  below flood stage, but are expected to rise above flood stage.

* Some locations that will experience flooding include...
  Paradise Park, Felton Grove, Tannery Arts Center, and other low
  lying area near the river. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3710 12209 3706 12207 3700 12203 3698 12202
      3698 12203 3702 12207 3703 12207 3705 12208
      3708 12209 3710 12211

$$

MWS
2 follow-up statements
758 
WGUS76 KMTR 071820
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1020 AM PST TUE FEB 7 2017

CAC087-072330-
/O.CON.KMTR.FF.W.0040.000000T0000Z-170207T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
1020 AM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
CENTRAL SANTA CRUZ COUNTY...

At 1010 AM PST, gauge reports indicated that the San Lorenzo River
at Big Trees was 21.8 feet which is at the threshold of major
flooding.

Excessive rainfall over the warned area will also cause mud slides
near steep terrain. The mud slide can consist of rock, mud,
vegetation and other loose materials.

Some locations that will experience flooding include...
Paradise Park, Felton Grove, Tannery Arts Center, and other low
lying area near the river. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3710 12209 3706 12207 3700 12203 3698 12202
      3698 12203 3702 12207 3703 12207 3705 12208
      3708 12209 3710 12211

$$

rww
444 
WGUS76 KMTR 072319
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
319 PM PST TUE FEB 7 2017

CAC087-072325-
/O.CAN.KMTR.FF.W.0040.000000T0000Z-170207T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
319 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SANTA CRUZ COUNTY IS
CANCELLED...

The heavy rain has ended in Santa Cruz County with only lingering
showers occurring. Flood waters are still receding and ponded on
local floodplains in the Felton Grove, Paradise Park, and Ben Lomond
areas, but ongoing flash flooding is not expected.  Please continue
to heed any remaining road closures.

LAT...LON 3710 12209 3706 12207 3700 12203 3698 12202
      3698 12203 3702 12207 3703 12207 3705 12208
      3708 12209 3710 12211

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 4:02 AM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 7, 4:02 AM PST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
402 AM PST Tue Feb 7 2017

.SYNOPSIS...Widespread rainfall will continue through the day
today along with gusty southerly winds. Precipitation will taper
off tonight into Wednesday before another frontal system sweeps
through on Thursday. Drier weather conditions are then forecast to
return by the upcoming weekend.

&&

.DISCUSSION...as of 3:25 AM PST Tuesday...Widespread rainfall
fell starting yesterday evening and has continued into the early
morning hours. Precipitation reports haven't been off the charts,
however still substantial amounts have been recorded with many
spots in the North Bay over 2". Have also received a fair number
reports of minor flooding and quite a few gauges have now jumped
to (or soon will) flood stage. Would expect those reports to
increase once we get to day break.

KMUX radar shows that the main band of precipitation is starting
to slowly progress to the south. Models are in good agreement that
trend will continue through the day with the focus of the "fire
hose" (IVT values near 750 kg/m/s) progressing down the coast.
Rain will be moderate to heavy at times which will lead to
additional flooding. WPC analysis indicates potential rain rates
of 1/2" per hour associated with the band. By late this afternoon
urban locations will pick up between 1/2" and 1.25" while coastal
ranges will see anywhere from 1.5" to over 3". Along with the rain
gusty southerly winds will continue at least through the morning.
Gusts over 40 mph are possible.

Rain will switch over to showers late tonight and continue through
all of Wednesday. During this time amounts will be much lighter
with mostly under 1/4" for urban spots. Highest amounts will be
confined to the Santa Lucias where over 1" could fall.

Widspread rain will return again on Thursday as the third and
final system for the week moves through. This one is expected to
move across faster than the one currently impact our region so
rain amounts should be lower. However, IVT values will again be
quite high (near 750 kg/m/s) so will very likely see moderate to
heavy rainfall with more possible flooding. Totals from this
system will range from 1/2" to 1.25" for urban locations with 1"
to 3" for higher elevation spots. If the main moisture plume slows
down, values along coastal ranges will be higher.

Showers will mostly come to an end by Friday evening with dry
weather and warmer conditions expected starting over the weekend.
That should continue to the middle of next week.

Longer range guidance brings another round of rain around Thursday.
&&

.AVIATION...As of 4:15 AM PST Tuesday...Rain and showers will
continue through the majority of the TAF period. CIGs and VIS will
greatly vary due to precipitation (which could be heavy at times) so
only did a general best guess for all locations. Gusty winds can
be expected as well mostly from 120 to 150. Low confidence.

Vicinity of KSFO...Showers through most of the period with winds
between 160 and 200. Strongest speeds will be through 22Z with
gusts over 35 KT possible. Therefore, an Airport Weather Warning
for winds is in effect until 20z Tuesday. CIGs mostly between 018
and 025. Low confidence.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Rain and showers forecast to increase
later this morning with CIGs expected to lower to under 010.
Winds will mostly be 180 to 200 with speeds of 12 to 20 KT though
0Z. Low confidence.

&&

.MARINE...as of 03:30 AM PST Tuesday...Moderate to locally strong
southerly winds and periods of rain will continue today as a
weather system moves across the coastal waters. Winds will ease
slightly tonight. Southerly winds and moderate seas continue
through midweek then another cold front moves through by Thursday
with winds turning NW later thursday into Friday and Saturday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-505-507>513-517-518-528>530
             Flash Flood Watch...CAZ505>507-509-512-517-529
             SCA...Mry Bay
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
             GLW...SF Bay until 11 AM

&&

PUBLIC FORECAST: Bell
AVIATION: Bell
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 7, 4:41 AM PST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco Bay Area
441 AM PST Tue Feb 7 2017

CAZ006-505>513-516>518-528>530-080045-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
441 AM PST Tue Feb 7 2017

This Hazardous Weather Outlook is for the San Francisco and
Monterey Bay Region.

.DAY ONE...Today and Tonight

Widespread rainfall will continue through the day along with gusty
southerly winds. Flooding is possible along with downed trees and
power lines. Rain will switch over to showers by this evening.

* Flash flood watch in effect for a portion of our region.

* Wind advisory in effect for a portion of our region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers can be expected on Wednesday with another round of
widespread rain and gusty southerly winds on Thursday. Again
flooding will be possible along with downed trees and power lines.
Showers will return on Friday. Dry weather with warmer conditions
will return by the weekend.

In the hours before

Local storm report, Feb 7, 5:42 AM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
542 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND GST     NE SAN FRANCISCO        37.78N 122.41W
02/07/2017  M40 MPH          SAN FRANCISCO      CA   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Feb 7, 5:55 AM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
555 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     FLOOD            3 SSE SONOMA            38.24N 122.44W
02/07/2017                   SONOMA             CA   BROADCAST MEDIA

            WATER COVERING ROAD HWY 121 AND 12

&&

MMEHLE
Local storm report, Feb 7, 6:11 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
611 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            5 WNW CALISTOGA         38.62N 122.66W
02/07/2017                   SONOMA             CA   LAW ENFORCEMENT

            FLOODING BOTH LANES

0600 AM     DEBRIS FLOW      5 ENE HEALDSBURG        38.64N 122.77W
02/07/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD SLIDE BLOCKING EB LAN CHALK HILL RD/SR128

0606 AM     FLOOD            3 NNW GILROY            37.06N 121.59W
02/07/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

&&

MMEHLE
Local storm report, Feb 7, 6:12 AM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
612 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     NON-TSTM WND DMG 3 ENE BOULDER CREEK     37.15N 122.08W
02/07/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE BLOCKING BOTH LANES. BEAR CREEK RD/WHALEBONE GULCH
            RD.

&&

MMEHLE
Local storm report, Feb 7, 6:22 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
622 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     FLOOD            4 ENE DALY CITY         37.71N 122.39W
02/07/2017                   SAN MATEO          CA   LAW ENFORCEMENT

0618 AM     DEBRIS FLOW      7 W MONTE RIO           38.46N 123.13W
02/07/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD SLIDE ACROSS NB LANE AND PART OF SB LAN SR1.

0618 AM     NON-TSTM WND DMG 3 SW SAN RAFAEL         37.95N 122.53W
02/07/2017                   MARIN              CA   LAW ENFORCEMENT

            40 FT TREE DOWN IN ROAD. SIR FRANCIS DRAKE BLVD.

&&

MMEHLE
Local storm report, Feb 7, 6:49 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
649 AM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     NON-TSTM WND GST MT. DIABLO RAWS         37.88N 121.91W
02/07/2017  M59.00 MPH       CONTRA COSTA       CA   MESONET

0528 AM     NON-TSTM WND GST ROSE PEAK RAWS          37.50N 121.74W
02/07/2017  M62.00 MPH       ALAMEDA            CA   MESONET

0529 AM     NON-TSTM WND GST ATLAS PEAK RAWS         38.47N 122.26W
02/07/2017  M66.00 MPH       NAPA               CA   MESONET

0532 AM     NON-TSTM WND GST LOS GATOS RAWS          37.20N 121.95W
02/07/2017  M64.00 MPH       SANTA CLARA        CA   MESONET

0533 AM     NON-TSTM WND GST 4 E BERKELEY            37.87N 122.22W
02/07/2017  M56.00 MPH       ALAMEDA            CA   MESONET

0536 AM     NON-TSTM WND GST MIDDLE PEAK RAWS        37.93N 122.59W
02/07/2017  M50.00 MPH       MARIN              CA   MESONET

&&

MMEHLE

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 12:21 AM PSTAreal Flood WarningMTRSonoma32 hr
Feb 7, 1:03 AM PSTAreal Flood WarningMTRSonoma11 hr
Feb 7, 1:47 AM PSTAreal Flood WarningMTRNapa6 hr
Feb 7, 2:28 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa2 hr
Feb 7, 7:09 AM PSTFlash Flood WarningMTRMarin4 hr
Feb 7, 7:15 AM PSTFlash Flood WarningMTRNapa6 hr
Feb 7, 9:33 AM PSTFlash Flood WarningMTRAlameda8 hr
Feb 7, 9:55 AM PSTFlash Flood WarningMTRSanta Clara8 hr
Feb 7, 10:22 AM PSTFlash Flood WarningMTRSan Benito, Santa Clara12 hr
Feb 7, 10:26 AM PSTAreal Flood WarningMTRSan Mateo11 hr
Feb 7, 10:47 AM PSTFlash Flood WarningMTRSan Mateo, Santa Clara3 hr
Feb 7, 11:04 AM PSTRiver Flood WarningMTRSonoma4 days
Feb 7, 11:30 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Feb 7, 11:59 AM PSTFlash Flood WarningMTRMonterey4 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.